Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Abacavir and heart problems
Mar 4, 2009

Hi,

I've been on Sustiva (efavirenz) and Kivexa (3TC and abacavir) for 18 months. I'm doing really well (undetectable, CD4 = 600) and have no side effects of note. I'm 5'10", 175lbs,57 yrs old, exercise, have low cholesterol and no family heart problems. I have a bit of high blood pressure which is controlled by 2mg perindopril/day.

My doctor is quite keen that I change meds to Atripla because of recent, though still perhaps inconclusive, evidence that abacavir can increase the risk of heart attacks. I'm keen to stick with the present regime because it works and doesn't cause me any obvious problems. However, I also know that there's no point in being saved from HIV only to succumb to an early heart attack.

I have enormous respect for my doctor (we're in the UK) but am interested in a second opinion on this matter.

Many thanks.

Response from Dr. Henry

For patients at low risk for cardiovascular disease (often assessed by using the Framingham risk calculator equation) the potential increased relative risk from using abacavir versus tenofovir is quite small and of borderline clinical significance so often no need to switch off abacavir out of concern for heart diease risk based on our current knowledge. KH



Previous
Pain in my legs, feet, knees, hamstringsand the gluteus maximus?
Next
Taking meds with food

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement